Texas, 2004

Tornado and Hail in Texas, May 31, 2004

May 31, 2004 · NWS HGX · 10 events in 5 counties and zones

6 hail, 3 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$122,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 31, 1:50 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, May 31, 1:50 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
250 PM CDT MON MAY 31 2004

.DISCUSSION...
AT 18Z...A WEAK SURFACE BOUNDARY EXTENDED FROM JUST SOUTH OF LUFKIN
TO HUNTSVILLE TO AUSTIN. CONVECTIVE TEMPERATURES HAVE BEEN REACHED
AND VISIBLE SATELLITE IS SHOWING A LINE OF TOWERING CUMULUS
BUILDING. 12Z SOUNDINGS SHOW A GREAT DEAL OF INSTABILITY PRESENT AND
FEEL THIS WILL BE TAPPED AS STORMS BEGIN TO DEVELOP. WITH CAPES AOA
3000 J/KG...LIS OF -6...K INDICES 35 TO 40 AND PWS INCREASING TO
1.6 INCHES...FEEL THE THREAT FOR SEVERE STORMS IS INCREASING. ACARS
SOUNDINGS FOR IAH AND CLL ALSO SHOW AN INVERTED V NEAR THE
SURFACE...INDICATIVE OF DOWNBURSTS. WILL TAPER POPS...HIGHEST NORTH
AND LOWER TOWARD THE COAST. MESO-SCALE BOUNDARIES WILL PROBABLY
SERVE AS A FOCUS FOR ADDITIONAL DEVELOPMENT ON TUESDAY AND WILL BUMP
POPS TO 30 OVER THE EAST. WILL LOWER TEMPS MID-WEEK AND BEYOND AS
HEIGHTS FALL IN RESPONSE TO A BUILDING RIDGE OVER EXTREME WEST
TEXAS. A NORTHWEST FLOW WILL DEVELOP AND IT APPEARS THAT A SERIES OF
THUNDERSTORM COMPLEXES WILL PUSH SOUTHEAST. TIMING THESE SYSTEMS AND
THEIR AREAL EXTENT IS DIFFICULT SO WILL BROAD BRUSH FOR NOW AND JUST
CALL FOR A SLIGHT CHANCE THROUGH SATURDAY. THE GFS IS BRINGING A
WIND SHIFT INTO THE AREA ON THURS/FRI AND THIS MAY SERVE AS AN
ADDITIONAL FOCUS FOR STORMS. WINDS HAVE SLACKENED OVER THE WATER BUT
SEAS REMAIN HIGH. CURRENT MARINE HEADLINES REMAIN UNCHANGED FROM
THIS MORNINGS UPDATE. 43/46

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
SCA  20-60 NM GULF.
SCEC  0-20 NM GULF.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)  76 95 74 92 74 / 50 20 20 20 25
HOUSTON (IAH)          77 93 76 92 76 / 50 20 20 20 20
GALVESTON (GLS)        79 85 79 85 78 / 30 20 20 20 20

&&
Hazardous weather outlook, May 31, 3:00 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
400 PM CDT MON MAY 31 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-010500-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
400 PM CDT MON MAY 31 2004

.DAY ONE...TONIGHT.
A WEAK COOL FRONT OVER NORTH TEXAS AND AN OUTFLOW BOUNDARY OVER
NORTHEAST TEXAS WILL SAG SOUTH THIS EVENING. THESE BOUNDARIES
COUPLED WITH INTENSE DAYTIME HEATING WILL BECOME THE FOCUS FOR
THUNDERSTORMS THIS EVENING. THE PRIMARY SEVERE WEATHER HAZARD WILL BE
DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. JUST LIKE THE LAST
SEVERAL DAYS...A STRONG THERMAL INVERSION OR CAP...IS SUPPRESSING
THUNDERSTORM DEVELOPMENT. THE CAP IS WEAKEST NORTH OF A BRYAN TO
LIVINGSTON LINE...SO THE GREATEST THREAT FOR HAZARDOUS WEATHER WILL BE
OVER THE NORTHERN HALF OF SOUTHEAST TEXAS. THE THUNDERSTORMS WILL
DISSIPATE A COUPLE OF HOURS AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE UPCOMING WEEK WILL BECOME INCREASINGLY ACTIVE AS UPPER LEVEL
WINDS BECOME NORTHWEST. A SERIES OF MESO-SCALE CONVECTIVE COMPLEXES
WILL RACE SOUTHEAST DURING THE LATE NIGHT AND EARLY MORNING HOURS.
THE TIMING AND AREAL EXTENT OF THESE SYSTEMS ARE DIFFICULT TO
FORECAST. THE FIRST OF THESE SYSTEMS WILL APPROACH EAST TEXAS LATE
WEDNESDAY NIGHT WITH A SECOND SYSTEM LATE THURSDAY NIGHT.

OTHERWISE...NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS EVENING.

In the hours before

Special weather statement, May 31, 3:05 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
405 PM CDT MON MAY 31 2004

TXZ163-164-176>179-195>200-010300-
BRAZOS-BURLESON-GRIMES-HOUSTON-LIBERTY-MADISON-MONTGOMERY-POLK-
SAN JACINTO-TRINITY-WALKER-WASHINGTON-
405 PM CDT MON MAY 31 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF SOUTHEAST TEXAS. THE WATCH AREA IS ALONG AND NORTH OF
LINE FROM MOSS HILL TO BRENHAM. COUNTIES INCLUDED ARE BRAZOS...
BURLESON...GRIMES...HOUSTON...LIBERTY...MADISON...MONTGOMERY...POLK...
SAN JACINTO...TRINITY...WALKER...AND WASHINGTON.

THUNDERSTORMS ARE DEVELOPING ALONG AN OUTFLOW BOUNDARY THAT IS MOVING
FROM NORTHEAST TO SOUTHWEST ACROSS SOUTHEAST TEXAS. WITH AFTERNOON
TEMPERATURES IN THE LOW TO MID 90S...AND DEWPOINTS IN THE MID 70S...
THE AIR MASS HAS BECOME VERY UNSTABLE. ADDITIONAL STORMS ARE LIKELY
AND WITH THE AMOUNT OF INSTABILITY AVAILABLE...SOME OF THIS ACTIVITY
IS LIKELY TO PRODUCE STRONG WINDS AND POSSIBLY SOME HAIL.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.  MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.  IF
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.
Special weather statement, May 31, 3:05 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED WATCH TYPE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
405 PM CDT MON MAY 31 2004

TXZ163-164-176>179-195>200-010300-
BRAZOS-BURLESON-GRIMES-HOUSTON-LIBERTY-MADISON-MONTGOMERY-POLK-
SAN JACINTO-TRINITY-WALKER-WASHINGTON-
405 PM CDT MON MAY 31 2004

...TORNADO WATCH IN EFFECT UNTIL 10 PM...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS OF
SOUTHEAST TEXAS. THE WATCH AREA IS ALONG AND NORTH OF LINE FROM MOSS
HILL TO BRENHAM. COUNTIES INCLUDED ARE BRAZOS...BURLESON...GRIMES...
HOUSTON...LIBERTY...MADISON...MONTGOMERY...POLK...SAN JACINTO...
TRINITY...WALKER...AND WASHINGTON.

THUNDERSTORMS ARE DEVELOPING ALONG AN OUTFLOW BOUNDARY THAT IS MOVING
FROM NORTHEAST TO SOUTHWEST ACROSS SOUTHEAST TEXAS. WITH AFTERNOON
TEMPERATURES IN THE LOW TO MID 90S...AND DEWPOINTS IN THE MID 70S...
THE AIR MASS HAS BECOME VERY UNSTABLE. ADDITIONAL STORMS ARE LIKELY
AND WITH THE AMOUNT OF INSTABILITY AVAILABLE...SOME OF THIS ACTIVITY
IS LIKELY TO PRODUCE ISOLATED TORNADOES...STRONG WINDS AND POSSIBLY
SOME HAIL.

The radar

The Shreveport radar (KSHV), 187 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Houston

When
May 31, 3:30 PM CST
Where
Houston County, Grapeland
Measured
0.75 in hail
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
31.483, -95.467

3/4 inch hail in Grapeland.

Tornado, Houston

When
May 31, 4:05 PM CST
Where
Houston County, 6 mi WNW of Kennard
Rating
F0
Path length
0.2 mi
Path width
20 yd
Reported by
LAW ENFORCEMENT
Coordinates
31.400, -95.300

F0 tornado with no damage.

Hail, Houston

When
May 31, 4:30 PM CST
Where
Houston County, 1 mi N of Kennard
Measured
1.75 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
31.383, -95.200

1.75 inch hail.

Hail, Trinity

When
May 31, 5:45 PM CST to 6:05 PM CST
Where
Trinity County, Groveton
Measured
1 in hail
Property damage
$7,000
Reported by
LAW ENFORCEMENT
Coordinates
31.067, -95.150

1.00 inch hail lasted about twenty minutes and covered the ground.

Hail, Polk

When
May 31, 6:50 PM CST
Where
Polk County, Alabama/Coushatta Res
Measured
0.75 in hail
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
30.717, -94.700

3/4 inch hail.

Thunderstorm Wind, Madison

When
May 31, 9:00 PM CST to 9:20 PM CST
Where
Madison County, Madisonville
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
30.950, -95.883

Trees down across the eastern half of the county from Madisonville to Midway.

Hail, Madison

When
May 31, 9:27 PM CST to 9:30 PM CST
Where
Madison County, Madisonville
Measured
1 in hail
Property damage
$7,000
Reported by
LAW ENFORCEMENT
Coordinates
30.950, -95.883

1.00 inch hail lasted three minutes.

Thunderstorm Wind, Walker

When
May 31, 10:00 PM CST to 10:45 PM CST
Where
Walker County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$65,000
Reported by
LAW ENFORCEMENT
Coordinates
30.783, -95.600

Numerous trees blown down countywide...including the Huntsville area, FM 247, FM 1696 and FM 1791.

Hail, Walker

When
May 31, 10:00 PM CST to 10:45 PM CST
Where
Walker County, Countywide
Measured
1 in hail
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
30.783, -95.600

1.00 inch hail countywide...including the Huntsville area, FM 247, FM 1696 and FM 1791.

Thunderstorm Wind, Walker

When
May 31, 10:17 PM CST to 10:20 PM CST
Where
Walker County, 1 mi N of Huntsville
Measured
57 kt (66 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
30.733, -95.567

51 to 57 knot wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403594, 5403595, 5403596, 5403597, 5403598, 5403599, 5403600, 5403601, 5403602, 5403603.